Botox for Migraines: Creating More Intense Headaches Than Before

I just had about 200 units of Botox administered for chronic tension headaches. This was performed by a neurologist in Atlanta, GA. The injections were at the brow, forehead, temples, back of head, neck, and upper shoulders. It has been roughly 24hrs since the injections and today I experienced a very odd dizzy like feeling with lots of pressure around my head. My head feels heavy, foggy, and slightly disoriented. I read that herbal cleansers could help deactivate this toxin.

Doctor Answers (8)

Botox for Migraines

+2

The injection patterns and dosages for migraines are quite different than for cosmetic use.  That said, 200 units is on the aggresive side, especially if this is your first time trying this treatment.  Don't take that to mean the dosage was too high, just aggressive.

Headaches do occur after Botox injection.  Migraine patients should be more susceptible to this problem than most.  It is always self-limited, but I have seen it take a few days.  If you are still experiencing problems after a week, be sure to contact your neurologist.

Herbal medicines are of no benefit to cleansing your system of Botox.  The are high effective, however, in their intended purpose, cleansing your wallet of money.


Minneapolis Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

This will likely be temporary

+2

Botox works very well for migraines, however, sticking you with a needle hurts, and sometimes can cause a headache that lasts for days. I didn't truely understand this until I got just such a headache after I injected botox into my own face.  I have done so for years without any headache, however a few years ago I got a fairly severe headache after what I thought was a routine self-administered botox session. What I think happened was that I skewered a vessel and had bleeding under the skin that did not show up as a bruise because it was too deep and/or too small a volume. Alternatively, I could have directly hit/skewered a nerve. In any case, it was temporary and I now am more sympathetic with my patients post-botox/dysport headache complaints.

Good luck!

Reginald Rice, MD
Sacramento Facial Plastic Surgeon
3.0 out of 5 stars 5 reviews

Botox for migraines

+1

please consult with your doctor who did the treatment. Let the neurologist know your issue and they can tell you best with the experience they've had if this headache is common or if they need you to come back for an evaluation. They would know best as they know exactly the different areas they injected and how many units per site.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

200 units is a large dose of BOTOX

+1

200 units is a large dose of BOTOX and if you are experiencing side effects from it, I would recommend going to the hospital right away to make sure you don’t have any toxicity related to the BOTOX.  I am not familiar with herbal cleansers, but there is a very rare chance that it can affect you systemically.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 22 reviews

Botox works on certain types of migraines

+1

The act of injecting Botox can cause temporary headaches. This will go away in 1-2 weeks. Be advised, however, that not all migraies respond to neoromodulators like Botox.

Mary Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

Symptoms of Too Much Botox

+1

Your symptoms sound to me like you had way too much Botox. 200 units sounds to me like a huge dose for chronic tension headaches. I have had a great deal of success treating tension headaches with very localized injections of far less Botox than this. I believe in starting slow and adding as necessary.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

No herbal cleansers will not "deactivate" this toxin.

+1

What you are describing is a systemic reaction to your BOTOX treatment.  These are very unpleasant.  I hope you did your homework and actually got service from someone who was more interested in appropriately treating you than simply taking your money.  I generally trust neurologists for this type of treatment.  This was a whopping dose of BOTOX.  Most legitimate injectors would start with much smaller doses of BOTOX first before going to such a high dose. I would immediately contact your injecting physician and have them assess you.    If you have concerns about this injector I would encourage you to be assessed by University based neurologist.  You are likely to adjust to some of these symptoms other might last for months.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

I doubt this reaction is due to the Botox.

+1

Give the Botox seven to ten day to be fully effective before jumping to conclusions. Also keep in contact with your neurologist regarding your symptoms and your response to treatment.

Mark Taylor, MD
Salt Lake City Dermatologic Surgeon
4.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.